Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS Shreveport, LA

June 4, 20175 counties in Texas

NWS Shreveport, LA issued this flash flood warning at Jun 4, 2017, 6:31 PM CDT for 5 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 6:31 PM CDT (23:31 UTC)
Expired
Jun 4, 2017, 11:30 PM CDT
In force
5 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Gregg County, TX, Harrison County, TX, Rusk County, TX, Smith County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 127 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 11.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WGUS54 KSHV 042331
FFWSHV
TXC183-203-401-423-459-050430-
/O.NEW.KSHV.FF.W.0018.170604T2331Z-170605T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
631 PM CDT SUN JUN 4 2017

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Smith County in northeastern Texas...
  Southwestern Harrison County in northeastern Texas...
  Northern Rusk County in northeastern Texas...
  Southwestern Upshur County in northeastern Texas...
  Gregg County in northeastern Texas...

* Until 1130 PM CDT

* At 628 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding is expected. Thunderstorms will be 
  moving East around 10 mph.

* Some locations that will experience flooding include...
  Tyler, Longview, Kilgore, Whitehouse, White Oak, Gladewater,
  Lindale, Hallsville, Overton, Tatum, New London, Arp, Clarksville
  City, East Mountain, Liberty City, Lakeport, Noonday, New Chapel
  Hill, Winona and Easton.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3256 9520 3254 9518 3255 9518 3255 9516
      3256 9516 3265 9453 3239 9449 3231 9451
      3223 9494 3221 9521 3221 9548 3223 9549
      3225 9547 3230 9545 3231 9546 3236 9545
      3249 9560 3250 9559

$$

06
1 follow-up statement
799 
WGUS74 KSHV 050333
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
1033 PM CDT SUN JUN 4 2017

TXC183-203-401-423-459-050338-
/O.CAN.KSHV.FF.W.0018.000000T0000Z-170605T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smith TX-Harrison TX-Rusk TX-Upshur TX-Gregg TX-
1033 PM CDT SUN JUN 4 2017

...THE FLASH FLOOD WARNING FOR SMITH...SOUTHWESTERN HARRISON...
NORTHERN RUSK...SOUTHWESTERN UPSHUR AND GREGG COUNTIES IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures and 
remain alert to any water on any low crossings.

LAT...LON 3256 9520 3254 9518 3255 9518 3255 9516
      3256 9516 3265 9453 3239 9449 3231 9451
      3223 9494 3221 9521 3221 9548 3223 9549
      3225 9547 3230 9545 3231 9546 3236 9545
      3249 9560 3250 9559

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:32 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 4, 3:32 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
332 PM CDT Sun Jun 4 2017

.DISCUSSION...
Deep upper low slowly approaching the area. Short waves wrapping
around bottom of this low creating multiple mcs with very heavy
rain movg south of cwa and then newd into north central LA.
Keeping pops mostly likely cat in this region and dropping back to
chance pops elsewhere, even closer to low center where so far
convection has remained scattered. Vertical moisture increasing
slightly into Monday with precip water values remaining around 2
inches warranting likely pops for Monday aftn once diurnal heating
added to equation. Beginning Monday night, upper low begins to
migrate east with lessening both moisture and lapse rates tapering
off thunder as well as overall rain chances from the nw thru Tue
aftn before precip comes to an end. Dry wx expected thru most of
the extended with isold sea breeeze convection possible later in
the weekend as southerly flow begins to increase and aftn once
again begin to approach the 90 degree mark./07/

&&

.PREV DISCUSSION... /issued 1252 PM CDT Sun Jun 4 2017/

AVIATION...
Showers and thunderstorms to persist through 05/02Z across area
terminals. Light rain possible across ELD/MLU through the evening
hours. MVFR ceilings this afternoon to become VFR by 05/02Z,
becoming MVFR again after 05/06Z. Could see IFR ceilings by
05/12Z gradaully lifting during the morning hours Monday.
Otherwise, light winds to prevail across area terminals becoming
south at 4 to 6 knots on Monday and switching to the northwest
across TYR by 05/18Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  83  71  86 /  50  60  40  20
MLU  72  82  71  84 /  50  60  50  40
DEQ  70  82  68  88 /  50  60  20  10
TXK  71  82  70  88 /  50  60  20  10
ELD  71  82  69  87 /  50  60  40  20
TYR  72  83  70  87 /  50  60  30  20
GGG  72  83  70  87 /  50  60  30  20
LFK  72  84  72  87 /  50  60  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Jun 4, 11:51 AM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1151 AM CDT Sun Jun 4 2017

ARZ050-051-059>061-070>073-LAZ001>004-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-051700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-De Soto-Red River-
Bienville-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-Sabine-
1151 AM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms can be expected
this afternoon and into the evening once again as an upper level
low pressure system trough expands farther east across the region.
Some of these stronger storms will be capable of producing
periods of brief heavy rainfall, gusty winds, and frequent
lightning. However, no organized threat of severe weather is
expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

This unsettled weather pattern will continue through early next
week as the upper level trough slowly shifts eastward across the
region on Monday. Scattered to numerous thunderstorms will remain
likely through Monday as the upper trough orients itself directly
across the Ark-La-Tex region. Additionally, a weak cold front will
be shifting south into the region on Monday night through Tuesday
with the threat of thunderstorms finally ending Tuesday night as
the front shifts south toward the coast. Although stronger storms
will still be possible, no organized threat of severe weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through tonight.

LAZ005-006-013-014-017>022-051700-
Lincoln-Union-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-
1151 AM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Numerous showers and thunderstorms can be expected once again
this afternoon and evening as an upper level low expands farther
east across the region. Some of these stronger storms will be
capable of producing periods of excessively heavy rainfall, gusty
winds, and frequent lightning. Brief periods of street and low
lying area flooding are possible. However, no organized threat of
severe weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

This unsettled weather pattern will continue through early next
week as the upper level trough slowly shifts eastward across the
region on Monday. Scattered to numerous thunderstorms will remain
likely through Monday as the upper trough orients itself directly
across the Ark-La-Tex region. Additionally, a weak cold front will
be shifting south into the region on Monday night through Tuesday
with the threat of thunderstorms finally ending Tuesday night as
the front shifts south toward the coast. Although stronger storms
will still be possible, no organized threat of severe weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through tonight.

07

In the hours before

Local storm report, Jun 4, 3:25 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT SUN JUN 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     FLASH FLOOD      1 ESE ANNONA            33.57N 94.89W
06/04/2017                   RED RIVER          TX   LAW ENFORCEMENT

            MAIN STREET IN ANNONA FLOODED.

&&

TW

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:48 PM CDTAreal Flood AdvisorySHVAngelina, Cherokee, Nacogdoches117 min
Jun 3, 8:24 PM CDTFlash Flood WarningSHVAngelina, Cherokee, Nacogdoches2 hr
Jun 3, 9:35 PM CDTSpecial Weather StatementSHVAngelina55 min
Jun 3, 9:58 PM CDTSpecial Weather StatementSHVSan Augustine47 min
Jun 3, 10:46 PM CDTAreal Flood AdvisorySHVNacogdoches, Sabine, San Augustine, Shelby119 min
Jun 4, 9:14 AM CDTFlash Flood WarningSHVBowie, Red River3 hr
Jun 4, 12:55 PM CDTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby5 days
Jun 4, 12:56 PM CDTRiver Flood WarningSHVSabine, San Augustine25 hr
Jun 4, 12:57 PM CDTRiver Flood WarningSHVAnderson, Cherokee, Houston10 days
Jun 4, 1:37 PM CDTAreal Flood AdvisorySHVBowie3 hr
Jun 4, 1:48 PM CDTAreal Flood AdvisorySHVRed River3 hr
Jun 4, 2:06 PM CDTFlash Flood WarningSHVRed River3 hr
Jun 4, 2:23 PM CDTAreal Flood AdvisorySHVCamp, Franklin, Titus, Upshur, Wood3 hr
Jun 4, 3:28 PM CDTFlash Flood WarningSHVSmith, Wood3 hr
Jun 4, 5:26 PM CDTRiver Flood WarningSHVGregg60 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.